Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Gaylord, MI

June 21, 1998Alcona County, Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 1998, 6:43 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 6:43 PM EDT (22:43 UTC)
Expired
Jun 21, 1998, 7:30 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alcona County, MI, Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS1 KAPN 212244 RRA
SVRAPN
MIC001-007-MIZ539-212330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN
  ALCONA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 638 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 21 MILES SOUTHWEST OF HUBBARD LAKE OR
  9 MILES WEST OF CURRAN MOVING NORTHEAST AT 35 MPH. A SECOND
  THUNDERSTORM WAS LOCATED NEAR HERRON... ALSO MOVING NORTHEAST AT 30
  MPH.


* THE SEVERE THUNDERSTORMS WILL REACH...
  FLETCHER POND BY 655 PM EDT
  ALPENA BY 700 PM EDT
  HUBBARD LAKE BY 705 PM EDT
  LACHINE BY 711 PM EDT
  OSSINEKE BY 718 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.


SWR/EME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:15 AM EDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 11:15 AM EDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT SUN JUN 21 1998

LATEST SFC CHART STILL SHOWING SLOW MOVING COLD FRONT OVER EXTREME
WRN WI ASSOCIATED WITH LOW PRES CENTER OVER JUST NORTH OF INL. VIS
STLT LOOP SHOWING BKN MID LVL MSTR MOVING OVER ERN WI AND LAKE MI...
DO TO OVERSPREAD NW LWR EARLY THIS AFTERNOON. GRB 88D SHOWING
POSSIBLY A FEW SHOWERS OVER ERN WI WITH APX 88D SHOWING DRY CONDITIONS
ACROSS THE CWA.

00Z GRIDDED NGM RUN SHOWING THE WEAK COLD FRONT MOVING INTO LAKE
MICHIGAN AND NW LOWER MICHIGAN LATER THIS EVENING... ENHANCING LOW
LVL WIND CONVERGENCE ACROSS THE CWA THIS AFTN. ALSO... WEAK UPPER LVL
SUPPORT WILL AFFECT THE FCST AREA LATE THIS AFTN. A 500 MB SHORT WAVE
CURRENTLY OVR MN/WI WILL CONTINUE WORKING EASTWARD TOWARD THE GREAT
LAKES THIS AFTN.. WITH UPPER LVL DIVERGENCE DEVELOPING OVER NW LWR THIS
AFTN AND ERN UPPER AND NE LWR BY EARLY EVENING. THIS COUPLED WITH A
MODIFIED APX SOUNDING WITH CAPES AROUND 3000 J/KG... LI AROUND NEG 7
AND ABUNDANT LOW LVL MSTR... A CHANCE OF SHOWERS AND THUNDERSTORMS
STILL REMAINS OVER THE FORECAST AREA.

CURRENT SFC OBS SHOWING NRN LOWER WITH TEMPS IN THE LOWER 80S WITH
DWPTS IN THE UPPER 60S TO AROUND 70. ERN UPPER WITH TEMPS IN THE UPPER
70S AND DWPTS IN THE MIDDLE 60S. TEMP FORECAST STILL IN LINE.

SWR

In the hours before

Local storm report, Jun 21, 4:24 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT SUN JUN 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    MANCELONA                 MI   .75 INCH HAIL
06/21/98   ANTRIM
Local storm report, Jun 21, 6:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT SUN JUN 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    DARRAGH                   MI   WIND DAMAGE
06/21/98   KALKASKA                       10NE DARRAGH NEAR BLUE
                                          LAKE TREES DOWN ON FORREST
                                          ROAD
Local storm report, Jun 21, 6:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
640 PM EDT SUN JUN 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    HILLMAN                   MI   WIND DAMAGE
06/21/98   MONTMORENCY                    NUMEROUS TREES TO 8 INCH
                                          DIAMETER FALLEN ACROSS
                                          POWER LINES IN SWAMPY AREA
                                          1.5 EAST OF HILLMAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:17 PM EDTSevere Thunderstorm WarningAPXKalkaska48 min
Jun 21, 3:49 PM EDTSevere Thunderstorm WarningAPXAntrim51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.